Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 78, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 24, 1998, 5:21 AM CDT for Brown County, Calumet County, Manitowoc County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 5:21 AM CDT (10:21 UTC)
- Expired
- Jun 24, 1998, 6:10 AM CDT
- In force
- 49 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Brown County, WI, Calumet County, WI, Manitowoc County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:25 AM CDT | Hail 0.88 | Maribel, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 241020 RRA SVRGRB WIC009-015-061-071-241110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 521 AM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEASTERN WISCONSIN CALUMET COUNTY IN EAST CENTRAL WISCONSIN KEWAUNEE COUNTY IN NORTHEASTERN WISCONSIN MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN * UNTIL 610 AM CDT * AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM SEYMOUR TO APPLETON AND OSHKOSH. THE STORMS WERE MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... THESE STORMS CONTAIN WINDS TO 60 MPH. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. PLH/TK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:15 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 3:15 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 AM CDT WED JUN 24 1998 SVR THREAT IS THE MAIN CONCERN FOR THE NEXT 24 HOURS. LARGE BOWING MCS EXTENDING FROM WC WI INTO EASTERN IA IS MOVG EAST... AND SHOULD TAKE A SOUTHEAST TURN AS IT FOLLOWS THE THICKNESS GRADIENT AND TURNS INTO THE MORE MOIST AND UNSTABLE AIR MASS TO THE SOUTH. THE NORTH END OF THIS SYSTEM WILL PASS THROUGH PARTS OF C WI...BUT CONVECTION IS ELEVATED...SO DAMAGING WIND THREAT SHOULD BE LOW. HIGH WBZ HGHTS ALSO SUGGEST ONLY A SMALL CHANCE OF SVR HAIL ATTM. MAIN SVR THREAT SHOULD OCCUR THIS AFTERNOON INTO THE EVG. A WARM FRONT IS FCST TO LIFT INTO C WI...WITH CAPES BUILDING TO 3000 J/KG OR HIGHER. THE ETA MODEL FCSTS AN UPPER DIVG CORE TO STRENGTHEN ACROSS C WI THIS EVG AS A COUPLED JET STRUCTURE DEVELOPS. WIND SHEAR IS IMPRESSIVE...SO SUPERCELLS ARE POSSIBLE. BELIEVE THAT SPC MDT RISK IS GOOD...ESP FOR C/EC WI...WHERE CAP WILL BE WEAKEST NEAR THE FRONTAL BOUNDARY. HAVE STAYED PRETTY CLOSE TO FWC GUIDANCE FOR TEMPS...BUT ADMITTEDLY... TEMPS MAY HAVE TO ADJUSTED DEPENDING ON ACTUAL POSITION OF FRONTAL BOUNDARY THIS AFTERNOON. SO FAR...THER HAVE BEEN NO SIGNS OF ANY STRATUS DEVELOPMENT NORTH OF THE WARM FRONT...SO WE SHOULD SEE SOME SUNSHINE AFTER THE MORNING CONVECTION ENDS. LEAST AMOUNT OF SUNSHINE IS EXPECTED ACROSS THE FAR NORTH...WHERE SCT CONVECTION MAY CONTINUE THROUGHOUT THE DAY NORTH OF THE SFC/H8 WARM FRONTS. KIECKBUSCH
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:21 AM CDT | Severe Thunderstorm Warning | GRB | Kewaunee | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.